Hail, Kiowa
- When
- August 7, 6:52 PM MST to 6:54 PM MST
- Where
- Kiowa County, 0.54 mi W of Towner
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.470, -102.090
One inch hail reported.
A supercell thunderstorm in Kiowa County, CO moved east-northeast through the extreme eastern part of the county. The sole Severe Thunderstorm Warning was issued at 1837 local time which included the town of Towner.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
A supercell thunderstorm in Kiowa County, CO moved east-northeast through the extreme eastern part of the county. The sole Severe Thunderstorm Warning was issued at 1837 local time which included the town of Towner. Doppler weather radar indicated the potential for 2 inch hail and wind gusts exceeding 70 MPH. As the storm moved in Towner a report of 1 inch was reported by a trained spotter.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 7, 2:06 PM MST, 4 hours 46 minutes earlier.
Area Forecast Discussion National Weather Service Pueblo CO 306 PM MDT Wed Aug 7 2019 .SHORT TERM...(This evening through Thursday) Issued at 245 PM MDT Wed Aug 7 2019 ...Heavy Rain and Flash Flooding Possible Tomorrow... Current water vapor imagery and upper air analysis is indicating generally weak to moderate west to southwest flow aloft across the region, with the center of a large upper level high across south central New Mexico and a broad upper trough translating across the Northern Tier at this time. Water vapor imagery is also indicating the monsoonal moisture plume across the Desert SW continuing to move into the Rockies, with PWATS of 0.8 to 1.2 inches (100-130 percent of normal) across the area this afternoon. Regional radars are indicating scattered to numerous showers and storms over the higher terrain, with a few storms spreading east across the adjacent valleys and plains at this time. SPC meso analysis is indicating mu capes ranging from 500 to 1000 j/kg over and near the higher terrain, and up to around 2000 j/kg and effective shear 20-40kts (strongest northeastern Colorado) across the eastern Plains. Tonight and Tomorrow...Followed HRRR trends for pops tonight, which spreads scattered storms across the I-25 Corridor through the early evening and out across the far southeast Plains and into western Kansas through the late evening and into the overnight hours. A few strong storms will be possible across the far southeast Plains, with the better shear and instability in place. Also kept isolated pops across the higher terrain through the early morning hours, as monsoonal moisture continues to advect to the region. Passing Northern Tier system sends a backdoor front across the eastern Plains late tonight, with moist easterly upslope flow deepening across eastern Colorado through the day tomorrow. This combined with increasing monsoonal moisture (PWATS progged between 1- 1.5 inches (125-175 percent of normal)) and another weak disturbance moving through the flow, will again see scattered to numerous showers and storms developing across the higher terrain through the late morning and afternoon, with storms spreading east through the afternoon and evening. Weak westerly steering flow and the abundant available moisture will bring heavy rain across the area tomorrow, along with the potential for flash flooding. With that said, have issued a flash flood watch for the newer burn areas of the Spring, Junkins and Hayden Pass scars. Later shifts may need to include areas along the Palmer Dvd and I-25 Corridor, if models continuing to indicate storms slowly moving across these areas through the later afternoon and evening. Should see warmer overnight lows tonight, with more cloud cover and increasing low level moisture, with highs tomorrow slightly cooler than today. .LONG TERM...(Thursday night through Wednesday) Issued at 245 PM MDT Wed Aug 7 2019 The weather pattern will remain active over the next several days with the monsoon fetch and embedded disturbances moving across southern Colorado. Models keep widespread convection going through the night across the southeast mountains and plains with NAM the most heavy handed with QPF behind the front Thursday night. With high precipitable waters and upslope flow, flash flooding will be the main concern, especially for burn scars, though there will be sufficient CAPE and shear for a few marginally severe storms across the plains. Flash flood watch will continue until 06z for now with the possibility that later shifts may need to expand the area eastward or extend the timing depending on latest high res model data. Friday looks similarly active with surface dew points staying up in the mid 50s to mid 60s across the plains. Good monsoon fetch will keep precipitable waters high across the mountains as well. Low level flow becomes more southerly and with the amplifying ridge over head, this should limit deep layer shears. But there will still be plenty of CAPE for a pulse type severe thunderstorms. Main concern will be potential for flash flooding though, and Friday may be round 2 for that as GFS continues to show a favorable track for impulses embedded within the monsoon plume to ride northeastward across southern CO. May have another round of flash flood watches this day which may need to be expanded farther east across the plains depending on how rainfall stacks up the day before. Saturday and Sunday look similarly wet. There may be some subtle drying out west on Saturday but monsoon plume quickly recharges for Sunday with precipitable waters back up to .75 in the west to 1.5 in the east. Will likely have consecutive days of flash flood concerns, especially on burn scars. Passing upper trough to the north will bring some drying to southern CO early-middle of next week. There will still be sufficient moisture for afternoon thunderstorms, but they should become less widespread which should limit the threat for burn scar flash flooding. Temperatures should also heat up again. -KT && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 245 PM MDT Wed Aug 7 2019 More available moisture working into the region within weak west to southwest flow aloft will allow for better coverage of afternoon showers and storms to develop across the higher terrain today. Storms will slowly push east off of the higher terrain and across the adjacent valleys and plains through the late afternoon and evening hours, with all three taf sites having the potential to see storms move across the terminals. Storms will be capable of producing brief periods of MVFR conditions in heavy rain, with gusty outflow winds up 50 mph and small hail possible with the stronger storms. Storms to diminish and end by midnight, with VFR conditions expected through 18Z. A better coverage of storms is expected across the area tomorrow afternoon, with brief MVFR and local IFR conditions possible with afternoon storms. && .PUB WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch from Thursday afternoon through Thursday evening for COZ072>075-079-080-087. && SHORT TERM...MW LONG TERM...KT AVIATION...MW
Hazardous Weather Outlook National Weather Service Pueblo CO 1144 AM MDT Wed Aug 7 2019 COZ058>089-093>099-081745- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1144 AM MDT Wed Aug 7 2019 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Today and Tonight Scattered to numerous showers and thunderstorms will develop across the higher terrain this afternoon and evening, with storms expected to slowly move east across the high valleys and adjacent plains through the afternoon and evening hours. Isolated to scattered storms can also be expected across the southeast Plains this afternoon and evening. Locally heavy rainfall will be possible with storms today, leading to the potential for flash flooding, especially for the newer burn areas of the Spring, Junkins and Hayden Pass scars. Other storm risks today will be cloud to ground lightning, gusty outflow winds up to 50 mph and small hail up to 1/2 inch in diameter. However, one or two storms over northern portions of the southeast Plains may be marginally severe. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Widespread showers and thunderstorms are expected each afternoon and evening from Thursday through Sunday. The main threats, especially on Thursday and Friday, will be the potential for flash flooding on area burn scars, including the Spring, Junkins and Hayden Pass burn scars. Urban areas may also see an elevated potential for flash flooding as well. More scattered shower and thunderstorm activity is expected Saturday and Sunday. If a stronger storm can move over a burn scar, and elevated risk of flash flooding will remain possible. In addition to locally heavy rainfall, lightning, small hail and gusty outflow winds will also be possible. Drier conditions are expected early next week as high pressure builds across the region. A few showers and thunderstorms will remain possible Monday and Tuesday. Gusty winds will be the primary threat. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible over south central and southeast Colorado this afternoon and evening. 23/23
Special Weather Statement National Weather Service Pueblo CO 337 PM MDT Wed Aug 7 2019 COZ072-073-076-077-072200- Western/Central Fremont County Below 8500 Ft CO- Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO- Northern Sangre de Cristo Mountains above 11000 Ft CO- Northwestern Fremont County Above 8500Ft CO- 337 PM MDT Wed Aug 7 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FREMONT AND NORTH CENTRAL SAGUACHE COUNTIES UNTIL 400 PM MDT... At 336 PM MDT, Doppler radar was tracking a strong thunderstorm near Howard, or 7 miles northwest of Hayden Pass Burn Scar, moving northeast at 20 mph. Pea size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Northwestern Hayden Pass Burn Scar, Howard, Coaldale and Cotopaxi. LAT...LON 3828 10587 3839 10598 3856 10578 3839 10561 TIME...MOT...LOC 2136Z 232DEG 18KT 3838 10586 mw
Special Weather Statement National Weather Service Pueblo CO 603 PM MDT Wed Aug 7 2019 COZ098-080045- Lamar Vicinity/Prowers County CO- 603 PM MDT Wed Aug 7 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PROWERS COUNTY UNTIL 645 PM MDT... At 603 PM MDT, Doppler radar was tracking a strong thunderstorm 16 miles northeast of Two Buttes, or 22 miles southwest of Coolidge, moving northwest at 5 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of southeastern Prowers County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Pueblo. && LAT...LON 3767 10206 3766 10235 3785 10247 3794 10212 TIME...MOT...LOC 0003Z 141DEG 6KT 3778 10226 MOORE
Special Weather Statement National Weather Service Pueblo CO 649 PM MDT Wed Aug 7 2019 COZ085-086-080130- Pueblo Vicinity/Pueblo County Below 6300 Feet CO- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft CO- 649 PM MDT Wed Aug 7 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EL PASO AND NORTHEASTERN PUEBLO COUNTIES UNTIL 730 PM MDT... At 649 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles south of Truckton, or 31 miles northeast of Pueblo, moving northeast at 20 mph. Pea size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Truckton. LAT...LON 3842 10425 3858 10440 3883 10406 3846 10406 TIME...MOT...LOC 0049Z 228DEG 18KT 3861 10424 EP
Special Weather Statement
National Weather Service Pueblo CO
656 PM MDT Wed Aug 7 2019
COZ098-080145-
Lamar Vicinity/Prowers County CO-
656 PM MDT Wed Aug 7 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PROWERS COUNTY UNTIL
745 PM MDT...
At 656 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles south of Holly, or 19 miles southwest of Coolidge, moving east
at 10 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
This storm will remain over mainly rural areas of southeastern
Prowers County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Pueblo.
&&
LAT...LON 3769 10224 3788 10224 3791 10205 3790 10204
3765 10204
TIME...MOT...LOC 0056Z 281DEG 8KT 3778 10216
MOORESpecial Weather Statement National Weather Service Pueblo CO 713 PM MDT Wed Aug 7 2019 COZ096-098-080200- Lamar Vicinity/Prowers County CO-Eastern Kiowa County CO- 713 PM MDT Wed Aug 7 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PROWERS AND SOUTHEASTERN KIOWA COUNTIES UNTIL 800 PM MDT... At 712 PM MDT, Doppler radar was tracking a strong thunderstorm 11 miles southeast of Sheridan Lake, or 21 miles northwest of Coolidge, moving northeast at 20 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Towner. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Pueblo. && LAT...LON 3821 10218 3831 10231 3860 10205 3827 10205 TIME...MOT...LOC 0112Z 225DEG 16KT 3832 10218 MOORE
The Goodland radar (KGLD), 105 km away, was scanning. The volume nearest the first event began at 01:52 UTC.
1 hail. Local standard time, as filed.
One inch hail reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2019Every state in 2019This day in weather historyWarnings in Colorado, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 851177.